My dog is a female Husky, 12 years old, 45 pounds. She had severe diarrhea (completely liquid) with a little bit of bright red blood for about 4 days before seeing the vet. Unknown cause. Fecal culture came back negative for the "big" bacteria (salmonella, etc.), but had some kind of bacteria overload. Vet prescribed Primor 600mg, 1x/day, with Fortiflora. Gave this for 4 days, and diarrhea going away. Stool has no blood, is nearly fully formed with the last little bit still pudding-ish. However, my dog got a lump on her face that she was pawing at. Vet said to discontinue the Primor. Could be an abscess but could be allergic reaction. Vet prescribed Cephalexin 500mg, 2x/day. I gave her one pill over 24 hours from the last Primor dose. Now both sides of her face have lumps and she's pawing at her face. Also seems restless.
Should I discontinue the Cephalexin? Or is the swelling residual from the Primor? I don't want to put her at risk, but I don't want the bacteria to come back with the diarrhea. Suggestions?
I'm sorry to hear that Nikita is having these problems. What you are describing is quite unusual.
Primor (sulfadimethoxine) is generally a safe drug. It is possible for a dog to react to this drug and yes, facial swelling is one of the possible (but rare side effects). It is a little bit unusual though that the swelling started on just one side of her face. Usually an allergic reaction to something ingested would be pretty symmetrical. Also, if the Primor was causing the swelling then it's unlikely that the second lump would come up after you had stopped the medication.
I don't think that the Cephalexin is causing problems.
It's possible that maybe there is something else causing allergic reactions. At this time of year, wasp stings can be common. Is this a possibility?
A swollen lymph node could cause a lump (or lumps) on the face but these are not usually itchy.
Are the lumps just under her eyes? It's possible that she has something called a carnassial tooth abscess. It would be a little bit strange for a second one to develop just after the first though.
I think it is probably a good idea to have your vet take a look at Nikita again as this is not something that I would consider normal. Also, she seems uncomfortable so if the vet does think that this is an allergic reaction then they may prescribe some antihistamines.
Disclaimer: Although Dr. Marie is a qualified veterinarian, the information found on this site is not meant to replace the advice of your own veterinarian. AskAVetQuestion.com and Dr. Marie do not accept any responsibility for any loss, damage, injury, death, or disease which may arise from reliance on information contained on this site. Do not use information found on this site for diagnosing or treating your pet. Anything you read here is for information only.
Search for similar questions:
Cat attacked by dog. My cat lulu was just attacked by a dog today....i'm a new mommy...and currently... (3441 views)
Spay 10 year old dog? Hello:
I adopted a Belgian tervuren 10 months ago. She was already
10 years... (5811 views)
Cancer in lungs? Josie has had a persistent cough for over a year, so I took her to my vet for a... (2490 views)
Very thirsty kitten. Hi there my 9 week old male kitten has been drinking water non stop from his bowl... (7254 views)
Stomatitis and FIV. my cat has stomatitus and fiv. i hate to give her up but she may be suffering and i... (9146 views)
Dr. Marie is a veterinarian who practices in a busy animal hospital in Ottawa, Ontario. She created Ask A Vet Question as a resource for good, accurate veterinary advice online. Dr. Marie treats dogs, cats, hamsters, guinea pigs, and rats. She has been a vet since 1999.
Is an online vet visit just as good as a trip to your veterinarian? No! But, many times, asking an online veterinarian a question can help save you money. While Dr. Marie can't officially diagnose your pet or prescribe medications, she can often advise you on whether a vet visit is necessary. You can also ask Dr. Marie for a second opinion on your pet's condition.